Texas, 2016

Hail in Texas, July 30, 2016

July 30, 2016 · NWS SHV · 1 event in 1 county or zone

Showers and thunderstorms developed due to a disturbance which moved towards the region in northwest flow aloft. These storms developed with a moderate to severely unstable atmosphere present with afternoon temperatures well into the 90s and surface dewpoints in the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed due to a disturbance which moved towards the region in northwest flow aloft. These storms developed with a moderate to severely unstable atmosphere present with afternoon temperatures well into the 90s and surface dewpoints in the 70s. Once the initial storms developed...additional storms developed along residual outflow boundaries. Large hail and damaging thunderstorm wind gusts were the main results from this convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 30, 5:02 PM CST, 58 minutes earlier.

Area forecast discussion, Jul 30, 5:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
602 PM CDT SAT JUL 30 2016

.AVIATION...
Isolated to scattered convection continuing across Southeast
Oklahoma...Southwest Arkansas and portions of northern Louisiana
early this evening. More favorable upper level support resides
across SW Ar and for this reason...have kept VCTS riding for a few
more hours at the TXK/ELD and MLU terminals. Convection should
begin weakening in coverage and intensity over the next couple
hours. After 04z...all we should be dealing with is convective
debris cloud cover in the mid and high levels.

Otherwise...cu field should get going once again with the aid of
daytime heating on Sunday with the possibility of widely scattered
convection once again across the region. The more favorable
terminals to see any activity on Sunday appears to be the TXK/
ELD and MLU terminals but chances appear to limited attm to
add this qualifier in the 00z terminal package this evening.

13

&&

.PREV DISCUSSION... /issued 342 PM CDT SAT JUL 30 2016/

DISCUSSION...
Upper level shortwave across eastern OK/western AR has provided for
large scale ascent with ample lift to generate scattered showers
and thunderstorms. Due to the placement of the trough, most of the
convection is confined along and north of I-30 but some additional
showers and storms have developed farther south across east Texas
and north Louisiana. A few storms north of I-30 have even become
severe across SE OK/SW AR near the base of the shortwave trough
where lift is stronger, sufficient to produce quarter size hail.
Expect a general downward trend in convection later this evening
as heating is lost with sunset, and slight chance pops will cover
any lingering showers/storms through the late evening/overnight
period.

The upper ridge along the Gulf coast will become more influential
on Sunday with mostly diurnal convection during the afternoon and
early evening hours, mainly in south Arkansas and north Louisiana.
The strengthening upper ridge across the region will spell hotter
and drier conditions for the upcoming week. Rain chances will not
be eliminated entirely, but expect only isolated coverage during
the daytime hours of peak heating. The climb in temperatures back
into the upper 90s will likely warrant heat advisories once again
for much of the week. Aside from that, the only other focus will
be close monitoring of the tropics as one disturbance now entering
the Caribbean may approach the Yucatan by the end of the week.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  96  77  96 /  20  20  10  20
MLU  74  94  76  95 /  20  30  20  30
DEQ  72  94  74  95 /  20  30  10  20
TXK  75  95  77  96 /  20  20  10  20
ELD  73  94  76  95 /  20  30  10  30
TYR  77  97  77  97 /  10  10  10  10
GGG  76  96  77  97 /  20  20  10  20
LFK  75  95  76  96 /  20  20  10  20

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Jul 30, 10:36 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CDT SAT JUL 30 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1136 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREAWIDE
TODAY AND INTO TONIGHT ALTHOUGH THE BEST CHANCES FOR RAIN SHOULD
BE OVER SOUTHERN ARKANSAS AND NORTHERN LOUISIANA. HEAVY
DOWNPOURS...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH FRIDAY MAINLY OVER LOUISIANA AND SOUTHERN ARKANSAS. GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE IN THE STRONGER STORMS.

RAIN CHANCES WILL GRADUALLY DECREASE THROUGH THE UPCOMING WORK
WEEK AND TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO NEAR 100
DEGREES BY THE EARLY TO MIDDLE PORTIONS OF THE WEEK. IN
ADDITION...HEAT INDEX VALUES MAY APPROACH OR EXCEED 105 DEGREES
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Jul 30, 3:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT SAT JUL 30 2016

ARZ051-302200-
HOWARD AR-
418 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOWARD COUNTY UNTIL
500 PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UMPIRE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
UMPIRE AND ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3422 9392
      3419 9400 3434 9412 3435 9410
TIME...MOT...LOC 2118Z 237DEG 24KT 3431 9398

20
Special weather statement, Jul 30, 4:12 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT SAT JUL 30 2016

ARZ060-061-302300-
NEVADA AR-HEMPSTEAD AR-
512 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEVADA AND EAST CENTRAL
HEMPSTEAD COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EMMET...OR 8 MILES EAST OF HOPE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESCOTT...EMMET...PERRYTOWN...CALE...SUTTON...LANEBURG...MORRIS...
MOUNT MORIAH AND BOUGHTON.

LAT...LON 3384 9329 3383 9327 3362 9317 3360 9349
      3375 9356 3387 9331
TIME...MOT...LOC 2212Z 256DEG 13KT 3369 9345

13
Special weather statement, Jul 30, 5:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT SAT JUL 30 2016

ARZ070>072-302345-
MILLER AR-LAFAYETTE AR-COLUMBIA AR-
604 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLUMBIA...LAFAYETTE AND
CENTRAL MILLER COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARLAND...OR 9 MILES WEST OF LEWISVILLE...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAMPS...LEWISVILLE...FOUKE...BUCKNER...GARLAND...SMITHLAND...
CANFIELD...BUSSEY...MOUNT VERNON...PINEY GROVE...MARS HILL...
BETHEL...CORNELIUS...SPIRIT LAKE...MCKAMIE...FORT LYNN AND LERCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3348 9349 3345 9348 3344 9330 3310 9339
      3318 9398 3348 9379
TIME...MOT...LOC 2303Z 277DEG 12KT 3331 9372

24
Special weather statement, Jul 30, 5:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT SAT JUL 30 2016

LAZ005-302345-
LINCOLN LA-
604 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN PARISH UNTIL
645 PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF GRAMBLING...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSTON...DUBACH...VIENNA...UNIONVILLE...CORINTH AND MOUNT ZION.

LAT...LON 3255 9279 3273 9283 3276 9276 3276 9267
      3257 9257
TIME...MOT...LOC 2304Z 251DEG 10KT 3267 9272

13
Special weather statement, Jul 30, 5:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT SAT JUL 30 2016

LAZ005-006-310015-
UNION LA-LINCOLN LA-
623 PM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND CENTRAL
LINCOLN PARISHES UNTIL 715 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FARMERVILLE...OR 13 MILES NORTHEAST OF RUSTON...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSTON...GRAMBLING...FARMERVILLE...DUBACH...VIENNA...DOWNSVILLE...
UNIONVILLE...BAYOU D ARBONNE LAKE...D ARBONNE...
MOUNT ZION AND SHILOH.

LAT...LON 3252 9272 3276 9277 3276 9273 3278 9272
      3286 9243 3260 9234
TIME...MOT...LOC 2323Z 256DEG 12KT 3271 9254

13
Local storm report, Jul 30, 5:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
650 PM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     1 WSW HOPE              33.66N  93.61W
07/30/2016                   HEMPSTEAD          AR   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE CITY OF HOPE.

&&

EVENT NUMBER SHV1600665

20

The radar

The Shreveport radar (KSHV), 80 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
July 30, 6:00 PM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.120, -94.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640838.